Interference alignment in dual-hop MIMO interference channel

Xiang Chen, S. H. Song, Khaled Letaief

Research output: Contribution to journalArticle

10 Citations (Scopus)


With interference alignment in the spatial domain, the achievable degrees of freedom (DoF) of a single-hop multiple-input multiple-output (MIMO) interference channel (IC) are limited by the number of antennas at the sources and destinations. The use of relays introduces additional freedoms to manage the interference and can enhance the DoF performance. However, the characterization of the DoF regions with relays is much more complicated and is not available in the literature. In this paper, we shall investigate the DoF of the dual-hop MIMO IC via interference alignment. Based on the solvability of the alignment conditions, the upper bound for the maximum achievable DoF tuple is obtained. To evaluate the tightness of the derived bound, we further propose an iterative algorithm to determine the processing matrices at the sources, relays, and destinations for a given feasible DoF tuple. It is shown that the proposed algorithm can achieve the upper bound for the sum DoF in the low and high DoF regions, where the achievability indicates that the upper bound indeed gives the maximum sum DoF. It is also found that despite the DoF loss caused by the half-duplexity assumption, the dual-hop IC with sufficient number of relays can still outperform the conventional single-hop IC under most circumstances.

Original languageEnglish
Article number6725579
Pages (from-to)1274-1283
Number of pages10
JournalIEEE Transactions on Wireless Communications
Issue number3
Publication statusPublished - 2014
Externally publishedYes



  • degrees of freedom
  • Dual-hop MIMO interference channel
  • interference alignment

ASJC Scopus subject areas

  • Computer Science Applications
  • Applied Mathematics
  • Electrical and Electronic Engineering

Cite this